Winter Storm, McHenry
- When
- January 12, 8:00 AM CST to January 13, 4:00 AM CST
- Where
- McHenry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.324, -88.452 (the zone’s center; the record gives no point)
A winter storm moved across northeast Illinois on January 12th and 13th. Snow began falling during the mid morning hours on the 12th and continued into the early morning hours of the 13th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A winter storm moved across northeast Illinois on January 12th and 13th. Snow began falling during the mid morning hours on the 12th and continued into the early morning hours of the 13th. Much of northern Illinois received 4 to 6 inches of snow with an area of 5 to 8 inches across much of the Chicago metro area. Storm total snowfall amounts included 8.2 inches two miles east of Lincolnwood; 8.0 inches two miles southeast of New Lenox; 7.9 inches one mile north northeast of Oak Park; 7.1 inches in Peotone; 7.0 inches one mile southwest of Plainfield; 6.5 inches in Park Forest; 6.2 inches in Romeoville; 6.1 inches in Elgin; 6.0 inches in Aurora; 6.0 inches in Harvard; 6.0 inches at the Botanic Gardens; 6.0 inches one mile north of Algonquin; 6.0 inches two miles north of Joliet; 6.0 inches in Marengo; 6.0 inches three miles southwest of Midway Airport and 4.9 inches at Chicago O'Hare Airport.
The snow caused numerous fender benders and slide offs but no major injuries. At O'Hare Airport 500 flights were canceled, and 100 more were canceled at Midway. A 77 year old woman died while shoveling snow in front of her home in Des Plaines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 12, 5:43 AM CST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
543 AM CST THU JAN 12 2012
.DISCUSSION...
309 AM CST
NEAR TERM (NOW THROUGH FRIDAY)...
VERY LITTLE CHANGE FROM PREVIOUS FORECAST WITH ONLY REAL ADJUSTMENT
BEING UPGRADING TO A WARNING FOR PORTER COUNTY DUE TO SOME LAKE
ENHANCEMENT THIS AFTERNOON POSSIBLY INTO VERY EARLY THIS EVENING.
POTENT VORT MAX EVIDENT ON WATER VAPOR IMAGERY OVER KS EARLY THIS
MORNING WILL CONTINUE TO CHARGE EASTWARD AND RESULT IN ENTIRE TROUGH
AXIS BECOMING INCREASINGLY NEGATIVELY TILTED TODAY INTO TONIGHT. AS
THIS OCCURS THE NORTH-SOUTH AXIS OF LIGHT-MODERATE SNOW EXTENDING
FROM WESTERN WI SOUTH INTO MISSOURI AT 09Z IS LIKELY TO GRADUALLY
BECOME RE-ORIENTED INTO A MORE NW-SE AXIS AS IT SHIFTS SLOWLY
EASTWARD. THE RE-ORIENTATION THATS EXPECTED TO TAKE PLACE WILL
RESULT IN A DECELERATION OF THE EASTWARD PROGRESSION OF THE SNOW
OVER NORTHWEST ILLINOIS AND STILL ANTICIPATE IT BEING LATE MORNING
BEFORE SNOW BREAKS OUT IN METRO CHICAGO AND POSSIBLY NOT TIL MID
MORNING AS FAR WEST AS ROCKFORD.
AS HAS BEEN NOTED FOR A COUPLE DAYS NOW...THE SYSTEM WILL NOT HAVE
AN ABUNDANCE OF MOISTURE TO WORK WITH HOWEVER WHAT IT LACKS IN
MOISTURE IT LOOKS TO MAKE UP FOR IN FORCING AND DURATION. AS THE
INTENSE COMPACT CLOSED LOW PLOWS EAST ITS PROGGED TO DEEPEN TODAY
RESULTING IN VERY IMPRESSIVE 12HR/500MB HEIGHT FALLS OVER 200DM VERY
DEEP MODERATE ASCENT EXPECTED. SYNOPTICALLY STILL APPEARS AS THOUGH
QPF ACROSS THE CWA WILL BE FAIRLY UNIFORM AND SUPPORTIVE OF A SOLID
4-8 INCH SNOWFALL CWA-WIDE. THERMAL PROFILES ARE A BIT WARMER THAN
IN PREVIOUS RUNS RESULTING IN SLIGHTLY LESS FAVORABLY DEEP DENDRITIC
GROWTH ZONE (DGZ) WHICH COULD CUT BACK ON SNOW:LIQUID RATIOS A BIT.
IN ADDITION...THE STRONG WINDS ALSO ARE NOT SUPPORTIVE OF
EXCEPTIONALLY HIGH SNOW:LIQUID RATIOS AND THINK A REASONABLE BALL
PARK GUESS IS THAT THEY WILL GENERALLY END UP IN THE BALLPARK OF
10-15:1.
INTERESTINGLY...SOME OF THE HI-RES MESOSCALE MODELS ARE SUGGESTING
THAT THERE COULD BE SOME MESOSCALE BANDING OF HEAVY SNOW DEVELOPING
BY THIS AFTERNOON OVER PORTIONS OF OUR CWA IN ASSOCIATION WITH
STRENGTHENING LOW LEVEL FRONTOGENETIC CIRCULATION. SHOULD THAT OCCUR
IT WOULD NOT BE AT ALL HARD TO ENVISION A BAND OF SNOWFALL TOTALS IN
8-12 INCH RANGE...PARTICULARLY CLOSE TO PIVOT POINT WHERE HEAVIER
SNOW BAND WILL SIT THE LONGEST AS THE ORIENTATION GOES FROM WNW-ESE
TO MORE NE-SW TONIGHT. REALLY IMPOSSIBLE TO PINPOINT THOSE TYPE OF
MESO-BETA SCALE TYPE PHENOMENA THIS FAR IN ADVANCE SO RATHER THAN
BLANKETING 23 COUNTIES WITH A WARNING WHEN ITD PROBABLY ONLY BE A
FRACTION OF THOSE REACH CRITERIA HAVE OPTED TO LET THE ADVISORY
RIDE WITH 4-8 INCH AMOUNTS AND JUST MENTION LOCALLY HEAVIER TOTALS
IN THE WSW. AS MESOSCALE DETAILS START TO UNFOLD LATER TODAY ITS
POSSIBLE THAT THE DAY SHIFT MAY NEED TO UPGRADE PORTIONS OF THE
ADVISORY TO A WARNING.
HAVE OPTED TO UPGRADE PORTER COUNTY INDIANA TO A WARNING...AS LOW
LEVEL TRAJECTORIES COULD ALLOW FOR A PERIOD OF LAKE ENHANCED
SNOWFALL THIS AFTERNOON. THE WINDOW OF OPPORTUNITY FOR LAKE
ENHANCEMENT FOR NE PORTER LOOKS SMALL AS CONDITIONS ARE LIKELY TO
BECOMING INCREASINGLY SUPPORTIVE OF LAKE ENHANCEMENT THIS AFTERNOON
BUT AT THE SAME TIME WINDS WILL BE BACKING WHICH SHOULD SENDING ANY
THREAT OF LAKE ENHANCEMENT EAST INTO IWX-LAND. BEFORE THAT OCCURS
SEEMS PLAUSIBLE THAT THE OCCURS COULD EASILY SEE NE PORTER PICKING
UP A COUPLE BONUS INCHES OF SNOW OFF THE LAKE.
SNOW LOOKS TO START WINDING DOWN AFTER MIDNIGHT AND ENDING
EVERYWHERE BY MID-LATE MORNING FRIDAY. NO CHANGES PLANNED TO THE
TIMING OF THE HEADLINES. WITH WINDS LIKELY TO GUST TO OVER 30 MPH
THIS AFTERNOON AND TONIGHT BLOWING AND DRIFTING SNOW WILL LIKELY BE
AN ISSUE WITH THIS STORM...PARTICULARLY TONIGHT AS SNOW BECOMES
FLUFFIER INCREASING ITS "BLOW-ABILITY".
IZZI
IN-BETWEEN TERM (FRIDAY NIGHT THROUGH SATURDAY NIGHT)...
IN THE WAKE OF THE STORM FOCUS WILL TURN TO TEMPS FRIDAY
NIGHT...WHICH WILL ULTIMATELY BE CLOSELY TIED TO HOW MUCH (IF ANY
CLEARING) WE SEE. MODELS ALL SUGGEST THAT STRATUS WILL CLEAR OUT
FRIDAY EVENING...BUT MODELS ARE ALSO NOTORIOUS FOR BREAKING STRATUS
UP TOO QUICKLY. SUSPECT THAT THERE IS A VERY REAL CHANCE THAT THE
STRATUS MAY NOT CLEAR OUT AT ALL BEFORE CLOUDINESS WITH SATURDAY'S
CLIPPER ARRIVES LATE FRIDAY NIGHT INTO SAT MORNING. GIVEN THE LOW
CONFIDENCE AT THIS DISTANCE HAVE TAKEN A CONSERVATIVE/MIDDLE OF THE
ROAD APPROACH TO TEMPS. ON THE ONE EXTREME...IF SKIES CLEAR OUT
WITH THE SURFACE RIDGE AXIS APPROACHING ITS A VERY REAL
POSSIBILITY THAT LOWS COULD DROP TO BETWEEN ZERO TO
-10...PARTICULARLY OVER NORTH CENTRAL ILLINOIS. CONVERSELY...IF
STRATUS HANGS ON TEMPS MAY END UP MOST IN THE LOW TO MID
TEENS...WHICH I SUSPECT IS PROBABLY THE MORE LIKELY SCENARIO.
BY SATURDAY A FAST MOVING CLIPPER IS PROGGED TO ZIP SOUTHEASTWARD
ACROSS THE MIDWEST. NOT AN OVERLY STRONG SYSTEM AND WILL BE MOISTURE
STARVED...BUT WITH PERSISTENT WARM AIR ADVECTION MIGHT BE ABLE TO
LAY DOWN A BAND OF AN INCH OR SO OF SNOW. MODELS GENERALLY TRACK
SURFACE LOW FROM NORTHERN IOWA INTO SOUTHERN ILLINOIS WHICH WOULD
FAVOR OUR WESTERN CWA FOR HIGHEST CHANCES OF SNOW. HAVE TRENDED POPS
UP IN THE GRIDS AGAIN...WELL ABOVE MOS GUIDANCE AND MORE IN LINE
WITH HPC QPF FORECAST OF GREATER THAN A TENTH OF AN INCH. CLIPPER
SHOULD BE OUT OF THE AREA BY LATER SATURDAY EVENING WITH CLOUDS
PROBABLY STICKING AROUND AND KEEPING TEMPS SOMEWHAT IN CHECK
SATURDAY NIGHT.
IZZI
LONG TERM (SUNDAY THROUGH WEDNESDAY)...
THE POLAR JET WHICH HAD BEEN ANCHORED TO OUR NORTH MUCH OF THE
WINTER WILL BE MORE PRESENT OVER THE MID-SECTION OF THE COUNTRY.
THIS SEEMS TIED TO A MORE ORGANIZED POLAR VORTEX DEVELOPING OVER
NORTHERN CANADA/BAFFIN ISLAND...A FEATURE CONDUCIVE FOR STEERING
COLD AIR PERIODS INTO CENTRAL CANADA AND OFTEN THE EASTERN HALF OF
THE U.S. THAT SAID...A RECOVERY FROM OUR IMMEDIATE COLD AIR SNAP
WILL BE SEEN AT THE START OF NEXT WEEK WITH 850 MB TEMPERATURES
RETURNING TO ABOVE ZERO BY MONDAY WITHIN DEEP SOUTHWEST FLOW. THE
PATTERN ACTUALLY WILL BRIEFLY RESEMBLE MUCH OF THE PAST
MONTH...HOWEVER ANTICIPATED SNOW COVER ON THE GROUND THROUGHOUT THE
REGION SHOULD KEEP THE NEAR-SURFACE AIR MASS COOLER THAN WHAT WE
HAVE SEEN RECENTLY WITH THE SAME TYPE OF AIR MASS. IN
ADDITION...MORE COLUMN MOISTURE IS PROJECTED IN ALL LONG RANGE
GUIDANCE DURING MONDAY...A HINT AT STRATUS WHICH WOULD BE MORE
FAVORED WITH MOIST AND MILD RETURN FLOW OVER SNOW COVER. HAVE GUIDED
MORE TOWARDS A BLEND OF RAW GUIDANCE FOR HIGHS AS OPPOSED TO THE
BIAS-CORRECTED WHICH HAS WORKED SO WELL FOR HIGH TEMPERATURES THE
PAST MONTH TO MONTH AND A HALF. FOR SUN NIGHT AND MON NIGHT HAVE
TRENDED TOWARDS THE MILDER BIAS-CORRECTED FORECASTS.
A COLD FRONT IS EXPECTED TO WORK THROUGH SOMETIME MONDAY NIGHT OR
TUESDAY...WITH A POTENTIAL LOW DEVELOPING ALONG IT DURING THAT
PERIOD. A MEAN SOLUTION ON THE MODELS HAS A LOW TRACKING NEAR OR
JUST TO THE WEST OF THE AREA. THIS WOULD AT LEAST INTRODUCE
THICKNESSES SUPPORTIVE OF RAIN/DRIZZLE DURING MONDAY AND MONDAY
NIGHT IN ANY PRECIPITATION THAT FALLS...AND THE CHANCE FOR
POTENTIALLY RAIN CHANGING TO SNOW LATER ON. SLOWER HAS BEEN BETTER
WITH SYSTEMS RECENTLY...AND THE 12.00 EC SLOWED EVEN FURTHER FROM
ITS PRECEDING RUN. CONFIDENCE IN THIS PERIOD IS LOW THOUGH WITH A
LOW DEVELOPING ALONG A FRONT WITH A SYSTEM THAT IS STILL WELL
OFFSHORE THE WEST COAST. INTERESTINGLY ENOUGH...DEW POINTS ARE
FORECAST TO CREEP UP TO THE MID 30S TO POSSIBLY LOWER 40S IN THE
FORECAST AREA...WHICH COMBINED WITH ANY RAIN/DRIZZLE WOULD LEAD TO
QUICK SNOW MELT AND POSSIBLY ADVECTION FOG.
BEYOND...BOTH THE 12.00 GFS AND EC HAVE THE NEXT COLD AIR DOME BUILT
IN SOUTHERN CANADA BY MIDWEEK WITH 850 MB TEMPS OF -30C OR COLDER.
THEY BOTH DIFFER VASTLY FROM RUN TO RUN IN HOW FAR SOUTH AND EAST
AND HOW QUICKLY THIS EVOLVES...AND WHETHER OR NOT IT WILL EVEN GET
HERE. THE JET LOOKS TO REMAIN ACTIVE AS WELL...SO CONFIDENCE IN THIS
PERIOD IS LOW.
MTF
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 12Z...
* SNOW BEGINNING BY ARND 16Z AND CONTINUING THROUGH TOMORROW
MORNING. HIGHEST SNOWFALL RATES SHOULD BE THIS AFTERNOON AND
EVENING.
* VIS SHOULD QUICKLY DROP TO IFR WHEN THE SNOW BEGINS.
* SNOW RATES INCREASING THROUGH THE AFTERNOON...WITH COINCIDENT
INCREASING NWLY WINDS GUSTING TO 25-30KT...VIS WILL LIKELY DROP
TO 1/2SM...POSSIBLY 1/4SM AT TIMES.
* CIGS SHOULD BE IFR THROUGH EARLY TOMORROW MORNING.
KREIN
//DISCUSSION...UPDATED 12Z...
A RELATIVELY LONG DURATION SNOW EVENT CONTINUES TO TAKE SHAPE THIS
MORNING. SNOW HAS CROSSED THE MISSISSIPPI RIVER INTO NWRN IL.
HOWEVER...THE CONTINUED DEEPENING OF LOW PRESSURE OVER OHIO HAS
SLIGHTLY DELAYED THE EWD PROGRESSION OF THE SNOW...BUT SHOULD
OVERSPREAD THE ENTIRE REGION THROUGH THE MORNING. LOW CIGS WITH
BASES OF 1000-1200FT HAVE SPREAD OUT AHEAD OF THE SNOW AREA...AND
SHOULD DROP INTO IFR RANGES AT THE TIME OF SNOW ONSET. VISIBILITY
IS ALSO EXPECTED TO QUICKLY DROP TO IFR AT SNOW ONSET...WHICH HAS
BEEN OBSERVED UPSTREAM OVERNIGHT. THE LATEST MODEL GUIDANCE STILL
CONTINUES TO INDICATE THAT THE HIGHEST SNOWFALL RATES SHOULD BE IN
THE LATE AFTERNOON AND EVENING HOURS...SO THERE SHOULD BE LITTLE
OPPORTUNITY FOR IMPROVEMENT...AND WITH WINDS TO INCREASE THROUGH
THE DAY...WITH GUSTS OF 25-30KT...THERE WILL BE PERIODS OF
VISIBILITY DROPPING TO 1/2SM...AND POSSIBLE LESS AT TIMES.
SNOWFALL RATES AND WIND SPEEDS SHOULD BEGIN TO TAPER OFF AFTER
MIDNIGHT TONIGHT...BUT EXPECT THE IFR CONDITIONS TO PERSIST INTO
THE MORNING RUSH HOURS TOMORROW MORNING. THE SYSTEM SHOULD FINALLY
BEGIN TO LIFT OUT LATE TOMORROW MORNING WITH IMPROVEMENT TO AT
LEAST MVFR CONDITIONS THROUGH THE REMAINDER OF THE DAY.
KREIN
//ORD AND MDW CONFIDENCE...UPDATED 12Z...
* HIGH CONFIDENCE IN AN EXTENDED PERIOD OF IFR CONDITIONS... BEGINNING
LATER THIS MORNING AND CONTINUING THROUGH THE NIGHT TONIGHT.
* MODERATE CONFIDENCE IN PERIODS OF LIFR CONDITIONS LATE THIS
AFTERNOON THROUGH EARLY THIS EVENING AS NWLY WINDS GUST TO 30KT.
LOWER CONFIDENCE IN THE EXACT TIMING OF THE PERIODS OF LIFR
VISIBILITY.
* MODERATE CONFIDENCE IN THE TIMING OF IMPROVING CONDITIONS TOMORROW.
KREIN
//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...
FRIDAY NIGHT...VFR.
SATURDAY...CHANCE OF SNOW WITH MVFR OR IFR CIGS/VIS DEVELOPING BY
THE AFTERNOON AND CONTINUING INTO THE NIGHT.
SUNDAY...VFR. WX NIL.
MONDAY...IFR CIGS/VIS IN DRIZZLE OR LIGHT RAIN.
TUESDAY...CHANCE OF SNOW WITH MVFR CIGS/VIS.
WEDNESDAY...VFR. WX NIL.
KREIN
&&
.MARINE...
309 AM CST
A LOW PRESSURE SYSTEM OVER OHIO WILL MOVE INTO MICHIGAN THIS
AFTERNOON AND STRENGTHEN. IN ADDITION...ARCTIC AIR WILL POUR INTO
THE REGION TODAY. BETWEEN THESE TWO COMPONENTS...LOW END GALES WILL
FORM ACROSS LAKE MICHIGAN TODAY. WINDS WILL BE NORTH TO NORTHWEST
ALONG THE LAKE...THEREFORE EXPECTING GALES TO LEAK INTO THE INDIANA
NEARSHORE ZONES AS WELL. UPGRADED THE GALE WATCH TO A GALE WARNING
WITH THIS ISSUANCE. THE LOW QUICKLY MOVES EASTWARD FRIDAY AND HIGH
PRESSURE MOVES IN BEHIND IT FRIDAY NIGHT INTO SATURDAY. WINDS WILL
BECOME WESTERLY AND DIMINISH QUICKLY BEHIND THE LOW...BUT EXPECTING
HIGH WAVES TO PERSIST THROUGH EARLY FRIDAY NIGHT IN THE NEARSHORE
ZONES. A WEAKENING LOW PRESSURE SYSTEM PASSES SOUTH OF THE LAKE
LATE SATURDAY...AND WILL HAVE LITTLE TO NO IMPACT ON THE LAKE.
WINDS REMAIN WEAK THROUGH THE WEEKEND BUT BEGIN TO TURN SOUTHERLY
AND INCREASE SUNDAY EVENING AS THE PRESSURE GRADIENT INCREASES
BETWEEN HIGH PRESSURE OVER THE ATLANTIC COAST AND A DEVELOPING LOW
PRESSURE SYSTEM OVER MANITOBA.
JEE
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY...ILZ003-ILZ004-ILZ008-ILZ010-ILZ011-
ILZ019-ILZ021-ILZ032 UNTIL 4 AM FRIDAY.
WINTER WEATHER ADVISORY...ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-
ILZ020-ILZ022-ILZ023-ILZ033-ILZ039...9 AM THURSDAY TO 9 AM
FRIDAY.
IN...WINTER WEATHER ADVISORY...INZ001-INZ010-INZ011-INZ019...9 AM
THURSDAY TO 9 AM FRIDAY.
WINTER STORM WARNING...INZ002...11 AM THURSDAY TO 9 AM FRIDAY.
LM...GALE WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ744-LMZ745-LMZ777-
LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...3 PM
THURSDAY TO 3 PM FRIDAY.
SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742-LMZ743...NOON
THURSDAY TO MIDNIGHT SATURDAY.
SMALL CRAFT ADVISORY...LMZ744-LMZ745...NOON THURSDAY TO 3 PM
THURSDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 409 AM CST THU JAN 12 2012 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 131015- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 409 AM CST THU JAN 12 2012 /509 AM EST THU JAN 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. SNOW WITH SIGNIFICANT ACCUMULATIONS IS EXPECTED THROUGH TONIGHT. STRONG NORTHWEST WINDS WILL RESULT IN BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SNOW AND BLOWING SNOW MAY LINGER INTO THE EARLY MORNING HOURS FRIDAY. THERE IS A CHANCE OF ADDITIONAL SNOW SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-131015- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 409 AM CST THU JAN 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT THIS AFTERNOON THROUGH THIS NIGHT ALONG THE ILLINOIS SHORE. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT THIS AFTERNOON ALONG THE INDIANA SHORE. IN ADDITION...GALE FORCE WINDS WILL DEVELOP ALONG THE INDIANA SHORE THIS AFTERNOON AND PERSIST THROUGH TONIGHT. FREEZING SPRAY IS EXPECTED THURSDAY NIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH FRIDAY EVENING ALONG THE ILLINOIS SHORE. GALE FORCE WINDS WILL PERSIST ALONG THE INDIANA SHORE THROUGH FRIDAY AFTERNOON. FREEZING SPRAY IS EXPECTED FRIDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-131015- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 409 AM CST THU JAN 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. GALE FORCE WINDS WILL DEVELOP ACROSS LAKE MICHIGAN THIS AFTERNOON AND CONTINUE. FREEZING SPRAY IS EXPECTED ACROSS THE LAKE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. GALE FORCE WINDS AND FREEZING SPRAY ARE EXPECTED ACROSS LAKE MICHIGAN THROUGH FRIDAY AFTERNOON. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO IZZI/JEE
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359367, 359368, 359369, 359370, 359371.